Coming Off Lithium -any advice? - Action on Postpar...

Action on Postpartum Psychosis
2,306 members1,589 posts

Coming Off Lithium -any advice?

Hi All,

I had PP when my son was 3 months old in August 2017. I have been treated with Lithium (1gram) and what is now a very small dose of Olanzipine (2.5mg every other day).

My consultant psychiatrist send I could start coming off the lithium in January of this year, but I have waited until now as my GP thought it would be better to come off in the spring.

I have a GP appointment later this week to discuss coming off the lithium and then the olanzapine, starting this month.

Does anyone have any experiences, advice or tips about coming off lithium that they could share? I am happy but also a little apprehensive. This is my first experience with lithium and only episode of psychosis so I'm hoping it will not develop into a long term condition, but coming off lithium feels like it might be the moment of truth.

How well coming off this medication goes is also go to have an impact on my decision about having another baby, so that is also on my mind.

Any advice or support you can offer would be greatly appreciated.

V x

7 Replies
oldestnewest

Hello vik86

Good to meet you again. I don't have any experience to share about Lithium as I didn't take it during my recovery from PP. I have found a post from a year ago which had some good advice. So if you type "Weaning off meds" into the search box at the top right of the forum page, filter to 'my communities' and you should find it. There is also a link to the choice and medications site which gives advice.

I hope your GP will be able to reassure you later this week. If you would like a second opinion and expert advice, Prof Ian Jones of APP offers a Second Opinion Service to which your Psychiatrist or GP can refer you, providing you are in the UK, the link being app-network.org/what-is-pp/... Prof Jones is based in Cardiff but it is possible to have a consultation via Skype if necessary.

It must be a worry for you but I hope you will be reassured by professionals involved in your ongoing care. Take care.

Reply

Hello vlk86,

good to hear from you again. Recovery is certainly a very unique journey.

I was in a few support groups two years after PPP. I realised that a lot of people with mental health issues really would like to wean off. Some people are for years on the same medication without being assessed and feel they have become addicted or just scared of changes.

In my opinion it is very much a post code lottery, some areas are better than others.

In order to wean off I believe it is important to work closely together with a GP and a very good Psychiatrist. Tracking and evaluation and gradual reduction needs careful planning, because of the emotional and physical affect.

I have not taken Lithium, thus I am unable to give you any direct experiences, mine were very traditional anti-psychotic drugs.

I have had some great help and support from Professor Ian Jones and would recommend him to mums, who need professional advise.

Wishing you well and hope that some mums with Lithium experience will be able to respond to your question.

x

1 like
Reply

Hi vlk86,

Good to hear from you and I'm glad you're doing well.

Coming off lithium can be tricky I know and I can totally understand your apprehension.

As you say you're doing it in a controlled way with psych and gp support I'd just try and take it day by day and see how you get on.

I came off lithium about a yr after my episode of pp and actually found it no problem at all. If anything I felt much better for not taking it as it I felt it made my head very muddy if that makes sense?

Basically it was a good step for me and I hope it will be for you too. I think just taking it one day at a time and staying in close contact with healthcare providers is key!

If you have any other questions please don't hesitate to ask!

Wishing you all the best,

Amy

2 likes
Reply

Thanks for all the replies. Your support is greatly appreciated.

1 like
Reply

I would say to come off it slowly it made me feel terrible and I tried to come off it quickly and it made me feel absolutely horrific however I can tell you that I was far better off it than on it less foggy better concentration etc I’ve been off it 5 years now and I’d try any other drug than lithium if I got bad again it didn’t suit me

Reply

Hi research your meds and find out what vitamins each kind depleted. Start taking them. Make sure they are the good ones. No GMOs, No Fillers, Bio Avalibilty (easily digested), No Preservatives. Organic. Also a bottle of red maca. Made by our Team. It's adaptogen....it gives you hormonal balance. This will help make transition easier. I purchase all my supplments through Amazon. Very good prices. If u get Prime....free shipping and 2 day delivery. If u have any questions....let me know

Reply

Hi all, yes I’ve found taking vitamins etc really helpful at times for various things. This is probably obvious to say but I would always make sure that they’re ok to take with the other medication I was taking.

I hope you’ve found all the support and different experience helpful.

Ellie

Reply

You may also like...